Georgia, 2012

Hail in Georgia, March 13, 2012

March 13, 2012 · NWS FFC · 1 event in 1 county or zone

A weak cold front moved across the area late on the 13th. The summer-like pattern with a very warm airmass allowed for showers and thunderstorms to develop along and ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front moved across the area late on the 13th. The summer-like pattern with a very warm airmass allowed for showers and thunderstorms to develop along and ahead of the cold front. Some of these storms briefly became strong with multiple reports of pea- to penny-sized hail. One storm briefly reached severe limits with large hail reported before it exited the County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 13, 6:43 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 13, 6:43 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 PM EDT TUE MAR 13 2012

.PREV DISCUSSION... /ISSUED 402 PM EDT TUE MAR 13 2012/

SHORT TERM /TONIGHT THROUGH THURSDAY/...
NO MAJOR FORECAST ISSUES IN THE SHORT TERM. MAY LIKE PATTERN IN
MID MARCH WILL PERSIST. BROAD UPPER RIDGE WITH WEAK WESTERLIES TO
DOMINATE THE SOUTHERN CONUS. WEAK SHORT WAVE SHOULD TAP AMPLE
MOISTURE OVER THE SOUTHEAST AND KY VALLEY BY THURS BUT NO
SIGNIFICANT PRECIP EXPECTED. BEST CHC FOR PRECIP HERE WILL BE
THURSDAY ACROSS NORTH GA BUT AGAIN LITTLE CHC FOR HEAVY PRECIP OR
SVR CONVECTION. COULD SEE ISOLD SHRA/TSRA AS WEAK WARM FRONT FEATURE
ACROSS NRN MS TO SRN GA TRIES TO LIFT NORTH WED BUT SFC FORCING
AND VERTICAL WIND SHEAR WILL BE WEAK. ANY TSRA WILL REMAIN ISOLD
AND BELOW SEVERE LEVELS. HAVE ONLY SLT CHC POPS WED AFTERNOON FOR
ISOLD SHRA/TSRA BUT EVEN THIS MAY BE A STRETCH.

USED BIAS ADJUSTED MAV/MET BLEND FOR MAX TEMPS AND BIAS-ADJUSTED
MAV FOR MIN TEMPS WITH SOME UPWARD ADJUSTMENTS IN OVERLY COOL
SPOTS.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MAIN CHANGE IN PATTERN IN LONG TERM IS DEVELOPMENT OF HIGH
AMPLITUDE TROUGH OVER THE WRN CONUS. GOOD AGREEMENT BETWEEN GFS
AND ECMWF FOR TROUGH TO SLOW AND CUTOFF ALONG 110W TO 120W
MERIDIAN WITH GFS TENDING TO MORE OF A CUTTOFF THAN 12Z ECMWF.
UNTIL THIS TROUGH CAN PROGRESS EAST...AFFECT HERE WILL BE ABOVE
NORMAL TEMPS AND DRY PATTERN. DID NOT MAKE MUCH CHANGES TO FCST.
COULD EASILY SEE NEAR RECORD TEMPS IF THIS VERIFIES. OTHER THAN A
CHC OF SCT SHRA/TSRA WITH ANY WEAK WAVES MOVING OVER THE RIDGE
..WHICH IS PROGGED FOR FRIDAY...NO REAL OPPORTUNITY FOR
SIGNIFICANT RAINFALL OR SEVERE WEATHER. ENJOY THE WARM WEATHER.
SPRING WILL BE IN FULL BLOOM SHORTLY.

SNELSON

.AVIATION...
00Z UPDATE...
MAJOR CONCERN FOR AVIATION ARE THE LOW CEILINGS AND VSBYS TOMORROW
MORNING. SINCE PRECIP MISSED THE MAJORITY OF THE TAF SITES TODAY
EXPECT THE VSBYS TO STAY ABOVE 2SM AT KATL AND 1SM AT OTHER TAF
SITES. WE WILL STILL SEE LIFR CONDITIONS WITH CEILINGS OF 400 FEET
AND MAYBE EVEN LESS. OTHERWISE EXPECT AN IMPROVING TREND TO VFR
CONDITIONS THROUGHOUT THE DAY TOMORROW.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON VISIBILITIES AND CEILINGS TOMORROW MORNING.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          54  82  54  85 /  20  10  10  10
ATLANTA         57  80  60  81 /  20  10  10  10
BLAIRSVILLE     50  76  50  76 /  10  10  10  20
CARTERSVILLE    52  80  51  80 /  10  10  10  20
COLUMBUS        55  81  58  84 /  20  20  10  10
GAINESVILLE     55  79  57  80 /  10  10  10  20
MACON           52  82  54  84 /  20  10  10  10
ROME            51  81  53  81 /  10  10  20  20
PEACHTREE CITY  50  79  51  83 /  20  20  10  10
VIDALIA         58  82  60  84 /  20  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26
Hazardous weather outlook, Mar 13, 4:05 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT TUE MAR 13 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
505 PM EDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE MOVING ACROSS GEORGIA WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING TO NORTH AND
CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL CLOUD
TO GROUND LIGHTNING. PEA TO DIME SIZED HAIL WILL BE POSSIBLE IN
SOME OF THE STRONGER STORMS.

.DISCUSSION...
A SHORT WAVE WILL PASS OVER THE STATE THIS EVENING. WARM AFTERNOON
TEMPERATURES IN THE 70S HAVE ALLOWED CAPE VALUES TO INCREASE INTO
THE 1300 TO 1700 RANGE. ALSO LIFTED INDEX VALUES OF -3 TO -5
PREVAIL. THIS WILL BE SUFFICIENT FOR SCATTERED THUNDERSTORMS...
HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL GEORGIA ON
WEDNESDAY...ACROSS NORTHWEST GEORGIA ON THURSDAY...AND ACROSS THE
ENTIRE REGION FRIDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT
EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

16

In the hours before

Special weather statement, Mar 13, 4:18 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT TUE MAR 13 2012

GAZ032-033-045-132145-
518 PM EDT TUE MAR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN COBB...DEKALB
AND FULTON COUNTIES UNTIL 545 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VININGS...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COBB...DEKALB AND FULTON COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE SMYRNA...VININGS...BOLTON...
ATLANTIC STATION...CHASTAIN MEMORIAL PARK...PIEDMONT PARK...
MIDTOWN...BUCKHEAD...LA VISTA...BROOKHAVEN...DECATUR...DRUID HILLS...
CHAMBLEE AND VIRGINIA HIGHLAND.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3394 8429 3375 8430 3381 8456 3389 8454
TIME...MOT...LOC 2118Z 274DEG 13KT 3386 8447
Special weather statement, Mar 13, 4:44 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT TUE MAR 13 2012

GAZ032-033-045>048-132215-
544 PM EDT TUE MAR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WALTON...ROCKDALE...NEWTON...COBB...DEKALB AND FULTON COUNTIES
UNTIL 615 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BIG HAYNES CREEK PARK TO BOLTON...MOVING
SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED
HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH
AS THEY MOVE ACROSS WALTON...ROCKDALE...NEWTON...COBB...DEKALB AND
FULTON COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE BUCKHEAD...LA VISTA...PINE
LAKE...SCOTTDALE...DECATUR...STONE MOUNTAIN...CLARKSTON...DRUID
HILLS...BOLTON...VIRGINIA HIGHLAND...ATLANTIC STATION...PIEDMONT
PARK...AVONDALE ESTATES...MIDTOWN AND BIG HAYNES CREEK PARK.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3382 8454 3385 8436 3383 8413 3376 8403
      3381 8394 3366 8366 3367 8408 3370 8441
TIME...MOT...LOC 2144Z 303DEG 9KT 3376 8395 3377 8427
          3379 8449
Special weather statement, Mar 13, 5:10 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT TUE MAR 13 2012

GAZ045-132245-
610 PM EDT TUE MAR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB COUNTY UNTIL
645 PM EDT...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF LITHONIA TO EAST
LAKE...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED
HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAIN THEY MOVE
ACROSS DEKALB COUNTY THROUGH 645 PM EDT. ISOLATED RAIN AMOUNTS OF 2
INCHES CAN BE EXPECTED. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
EDGEWOOD... KIRKWOOD... PINE LAKE...AVONDALE
ESTATES...DECATUR...LITTLE FIVE POINTS...EAST LAKE...REDAN...GRESHAM
PARK... PANTHERSVILLE...BELMONT...LITHONIA...SNAPFINGER AND ARABIA
MOUNTAIN.

&&

LAT...LON 3380 8410 3379 8409 3372 8406 3366 8410
      3369 8435 3377 8435 3378 8435
TIME...MOT...LOC 2209Z 294DEG 16KT 3374 8402 3375 8419
          3376 8430
Local storm report, Mar 13, 5:27 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SSE SMYRNA            33.81N 84.49W
03/13/2012  E0.25 INCH       FULTON             GA   PUBLIC

            PEA SIZED HAIL WAS REPORTED ALONG INTERSTATE 285 BETWEEN
            MILE MARKERS 13 AND 15.

&&

KFRANTZ
Special weather statement, Mar 13, 6:38 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 PM EDT TUE MAR 13 2012

GAZ048-049-140015-
738 PM EDT TUE MAR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN NEWTON AND
MORGAN COUNTIES UNTIL 815 PM EDT...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRICK STORE...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
NEWTON AND MORGAN COUNTIES THROUGH 815 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BRICK STORE...MANSFIELD AND NEWBORN. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3349 8374 3362 8380 3365 8374 3362 8369
      3361 8370 3360 8368 3362 8366 3363 8365
      3358 8357
TIME...MOT...LOC 2338Z 324DEG 10KT 3360 8373
Special weather statement, Mar 13, 8:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
911 PM EDT TUE MAR 13 2012

GAZ086-112-113-140145-
911 PM EDT TUE MAR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN TOOMBS...
MONTGOMERY AND EMANUEL COUNTIES UNTIL 945 PM EDT...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF NORMANTOWN...MOVING EAST AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TOOMBS...MONTGOMERY AND EMANUEL COUNTIES...
INCLUDING AREAS AROUND NORMANTOWN...SANTA CLAUS...VIDALIA...LYONS...
KIBBEE...HIGGSTON...PONDEROSA AND OHOOPEE. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.  HEAVY RAINFALL IS ALSO EXPECTED
WITH THESE STORMS.

&&

LAT...LON 3213 8219 3217 8253 3233 8253 3236 8224
      3234 8223 3228 8222 3225 8220 3222 8220
      3218 8218
TIME...MOT...LOC 0110Z 258DEG 20KT 3226 8233

The radar

The Robins AFB radar (KJGX), 103 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emanuel

When
March 13, 8:40 PM EST to 8:45 PM EST
Where
Emanuel County, 0.69 mi S of Oak Park
Measured
1.75 in hail
Property damage
$55,000
Reported by
County Official
Coordinates
32.360, -82.320

The Emanuel County 911 Center reported that golf ball sized hail occurred in Oak Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365172.